Alert archive / Wisconsin / Flash Flood Warnings in 2019

Flash Flood Warning 2, NWS Green Bay, WI

July 19, 2019Oneida County, Wisconsin

NWS Green Bay, WI issued this flash flood warning at Jul 19, 2019, 7:50 PM CDT for Oneida County, Wisconsin. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2019, 7:50 PM CDT (00:50 UTC)
Expired
Jul 19, 2019, 9:45 PM CDT
In force
115 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Flood severity
None

County Oneida County, WI

The radar

The Green Bay radar (KGRB), 162 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2019-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2019-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2503 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1199 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

232 
WGUS53 KGRB 200050
FFWGRB
WIC085-200245-
/O.NEW.KGRB.FF.W.0002.190720T0050Z-190720T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Green Bay WI
750 PM CDT Fri Jul 19 2019

The National Weather Service in Green Bay has issued a

* Flash Flood Warning for...
  Central Oneida County in north central Wisconsin...

* Until 945 PM CDT.

* At 749 PM CDT, local law enforcement reported heavy rain across 
  the warned area. Up to two inches of rain has already fallen. 
  Flash flooding is already occurring in the Rhinelander area.

* Some locations that will experience flooding include...
  Rhinelander, Newbold, Woodboro, Monico, Roosevelt, Gagen, Lower
  Tomahawk River Natural Area, Goodnow, Harshaw and Starks.

Additional rainfall amounts around an inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4572 8905 4555 8905 4556 8988 4570 8986

$$
Kieckbusch
2 follow-up statements
070 
WGUS73 KGRB 200139
FFSGRB

Flash Flood Statement
National Weather Service Green Bay WI
839 PM CDT Fri Jul 19 2019

WIC085-200245-
/O.CON.KGRB.FF.W.0002.000000T0000Z-190720T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oneida WI-
839 PM CDT Fri Jul 19 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
CENTRAL ONEIDA COUNTY...

At 838 PM CDT, Doppler radar and automated rain gauges indicated 
that heavy rain had fallen over the area. Two to three inches of 
rain have fallen, and flash flooding is ongoing. The heavy rains 
have shifted east, but flooding is expected to continue for a while 
longer.

Some locations that will experience flooding include...
Rhinelander, Newbold, Woodboro, Monico, Roosevelt, Gagen, Lower
Tomahawk River Natural Area, Goodnow, Harshaw and Starks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4572 8905 4555 8905 4556 8988 4570 8986

$$
Kieckbusch
283 
WGUS73 KGRB 200241
FFSGRB

Flash Flood Statement
National Weather Service Green Bay WI
941 PM CDT Fri Jul 19 2019

WIC085-200249-
/O.EXP.KGRB.FF.W.0002.000000T0000Z-190720T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oneida WI-
941 PM CDT Fri Jul 19 2019

...THE FLASH FLOOD WARNING FOR CENTRAL ONEIDA COUNTY WILL EXPIRE AT
945 PM CDT...

The heavy rain has ended. Minor flooding may continue in urban areas 
for the rest of the evening, until waters recede. Please continue to 
heed any remaining road closures.

LAT...LON 4572 8905 4555 8905 4556 8988 4570 8986

$$
Kieckbusch

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 6:41 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 19, 6:41 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
641 PM CDT Fri Jul 19 2019

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Saturday
Issued at 352 PM CDT Fri Jul 19 2019

Main focus is on potential for significant severe weather this
evening.

Latest surface observations as of 20 UTC indicated surface warm
front making slow progress northward ahead of developing surface
wave currently over southwest Minnesota. Warm front stretched from
near Sheboygan to near Stevene Point to LaCrosse. Warm front has
been a bit slower moving northward than previously forecast.
Meanwhiile, upstream convection has rapidly developed near and
just northeast of surface low pressure system. Discrete SC
structures and small line segments already taking shape southwest
of DLH to near Alexandria Minnesota. Convection already starting
to enter far northwest Wisconsin northwest of Hayward. Appears
active convection will start to impact the far northwest portion
of the forercast area by 22-23 UTC which is a little sooner than
previous CAM forecasts. CAMS,particularly the HRRR, have been
very consistent in convection growing upscale to impressive QLCS
and tracking it across the northcentral portion of the forecast
area. However latest few HRRR runs have been a bit further south
with the deep convection which seems to fit the latest radar and
satellite observations. Deep layer shear over the northern half of
the forecast area is impressive especially given the degree of
instablity currently situated over the southern half of Minnesota
and over the southwest half of Wisconsin. MLCAPES are well over
4000 J/kg in this area and the instablity continues to move slowly
northward ahead of the approaching low pressure system. The
combination of 0-6 km shear greater than 40-45 kts and instablity
certainly favors initially discrete SC storms over central
Minnesota into northwest Wisconsin capable of very large hail,
significant damaging winds and perhaps a few tornadoes. There is
some uncertainty as to how quickly the convection can grow upscale
into large bowing line segment before impacting northcentral
Wisconsin. Another complicating factor is that the airmass over
far northern Wisconsin is still not as unstable as surface Tds are
still only in the mid-upper 50s. Thus, the greatest severe
weather threat may end up shifting a little further south. Given
the amount of 0-3 km shear, possibity of embedded weak tornadoes
within organized QLCS is also possible especially over northcentral
part of the forecast area.

ST forecast guidance has been pretty consistent on moving
convective activity east of the area around midnight.

Saturday, still somewhat uncertain for severe potential. Surface
boundary will likely extend somewhere over the central portion of
the forecast area. Models suggest another weak impulse make
interact with that boundary during the afterenoon hours which may
kick off additional convection. At this time, a slight risk for
the southern portion still seems warranted but will need to see
how overnight convection plays out as atmosphere may be pretty
worked over. Certainly will be noticably cooler for Saturday with
clouds and northerly winds especially north of I29.

.LONG TERM...Saturday Night Through Friday
Issued at 352 PM CDT Fri Jul 19 2019

The main highlights from this forecast period are the precip
trends for Saturday night into Sunday and the upper-level pattern
change that will bring drier conditions and near seasonal
temperatures to the area.

Saturday night into Sunday...A nearly stationary frontal boundary
will propagate south over Wisconsin on Saturday. By Saturday
evening, a surface high pressure system will be moving into the
Upper Mississippi Valley helping to push the slow frontal boundary
south out of the forecast area. Model guidance indicates the main
axis of showers and storms will ride along this front, with less
significant precipitation trailing behind it. The possibility for
storms over the forecast area late Saturday evening and night
will be on the decrease, as instability and lapse rates decrease
across the forecast area as the front moves south. It is possible
for some of the trailing precipitation to stick around across
central and east-central Wisconsin into Sunday morning.

Rest of the extended...The upper-level pattern will begin to
change on Sunday evening over the Upper Mississippi Valley to a
northwest mean flow. At the same time, a strong ridge of high
pressure over the Northern Plains will continue to build. The
northwest flow aloft and a surface high pressure moving into the
Northern Plains from Canada will keep the forecast area dry
through the rest of the extended. There are some hints of a
shortwave impacting the area on Wednesday that could bring the
next chance for showers and storms, however, much uncertainty
remains with this feature. Will continue to monitor.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 641 PM CDT Fri Jul 19 2019

A mesoscale convective system is currently developing across
northwest Wisconsin and is forecast to dive southeast through all
of the TAF sites during the evening hours. This complex is
expected to bring mainly high winds and heavy rain, however
isolated tornadoes and large hail are also possible. The complex
is expected to reach RHI around 00Z, AUW/CWA just after 01Z,
KGRB/KATW/KOSH just after 03Z and KMTW after 04Z.

Shower and thunderstorm activity is expected to end during the
overnight with relatively benign conditions through the morning
hours on Saturday. Showers and thunderstorms are again possible on
Saturday, mainly across central and east-central Wisconsin.
However there is quite a bit of model uncertainty with some models
keeping the activity south of the TAF sites. Therefore will leave
out of the current set of TAFs.

.KOSH...Southerly winds less than 10 knots this evening. Medium
confidence in TSRA impacting KOSH between 03-06Z this evening.
These thunderstorms could be strong to severe as they hit the
airport with damaging winds and heavy rain. Isolated tornadoes and
large hail are also possible. Introduced a prevailing group for
TSRA with northwest wind potential of 30 knots impacting the
terminal. Most favorable timing for thunderstorm activity Saturday
afternoon is between 17-23Z Saturday if it occurs.

Windshifts of interest include...potential for abrupt wind shift
to northwest due to thunderstorm winds at around 03Z. Low
confidence in wind direction post thunderstorm activity tonight,
current forecast keeps winds southwest.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for WIZ013-020-021-030-
031-035>040-045-048>050-073-074.
&&

SHORT TERM.....ESB
LONG TERM......Hykin
AVIATION.......Kurimski
Hazardous weather outlook, Jul 19, 3:16 PM CDT, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
316 PM CDT Fri Jul 19 2019

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-202030-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
316 PM CDT Fri Jul 19 2019

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

A significant severe weather outbreak appears increasingly likely
over parts of central, northcentral and northeast Wisconsin this
evening. The primary severe weather threat will be damaging
straight lines winds and large hail. A tornado or two is also
possible, especially earlier in the evening over northcentral
Wisconsin. As the evening progresses the threat will likely
transition to damaging straight lines winds. Localized wind gusts
to 70 mph are possible this evening especially north of highway
29.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The chance of thunderstorms will continue at times on Saturday
and Saturday night. It is possible that a severe thunderstorm
threat could develop at some point, though determining exactly
when is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight.

LMZ521-522-541>543-202030-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
316 PM CDT Fri Jul 19 2019

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

There is a chance of severe storms which could produce damaging
winds and large hail tonight.

Boaters should be alert for rapidly changing weather conditions.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms at times on Saturday and Saturday
night that may pose a hazard for boaters. Periods of dense marine
fog are also possible.

ESB/Hykin

In the hours before

Special weather statement, Jul 19, 5:18 PM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Green Bay WI
518 PM CDT Fri Jul 19 2019

WIZ010-018-192345-
Oneida WI-Lincoln WI-
518 PM CDT Fri Jul 19 2019

...SEVERE THUNDERSTORMS HEADED TOWARD LINCOLN AND SOUTHWEST ONEIDA
COUNTIES...

At 514 PM CDT, Doppler radar was tracking a severe thunderstorm near
Winter, or 16 miles southeast of Chippewa Flowage East, moving east-
southeast at 50 mph.

Large hail and damaging winds will be likely with this storm as it
arrives in southwest Oneida and northwest Lincoln counties around
610 PM CDT.

Locations impacted include...
Rhinelander, Merrill, Tomahawk, Harrison, Woodboro, Gilbert, Council
Grounds State Park, Tripoli, Dutch Corners and Birch Trails Girl
Scout Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm will likely be severe as it arrives, so be certain to
monitor local radio stations and available television stations for
additional information and warnings from the National Weather
Service.

&&

LAT...LON 4575 9004 4558 8933 4547 8937 4547 8943
      4534 8942 4514 8950 4512 9005
TIME...MOT...LOC 2214Z 285DEG 43KT 4573 9097

Kieckbusch
Special weather statement, Jul 19, 6:47 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Green Bay WI
647 PM CDT Fri Jul 19 2019

WIZ018-030-035-036-200030-
Wood WI-Marathon WI-Portage WI-Lincoln WI-
647 PM CDT Fri Jul 19 2019

...SEVERE THUNDERSTORMS ARRIVING IN NORTHWEST WOOD...SOUTHWEST
LINCOLN AND WESTERN MARATHON COUNTIES BY AROPUND 730 PM CDT...

At 643 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sheldon to 6 miles east of Cornell to near
Chippewa Falls. Movement was east at 50 mph.

Damaging winds and large hail will be likely with these storms.

Locations impacted include...
Wausau, Marshfield, Weston, Merrill, Rib Mountain, Mosinee,
Abbotsford, Spencer, Council Grounds State Park and Rothschild.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and north central Wisconsin.

LAT...LON 4503 9031 4504 9020 4512 9020 4512 9005
      4530 9005 4518 8942 4512 8942 4512 8930
      4475 8946 4448 8996 4458 9032
TIME...MOT...LOC 2343Z 288DEG 41KT 4539 9092 4514 9103 4495 9136

Kieckbusch

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:17 PM CDTSevere Thunderstorm WarningGRBLanglade, Lincoln, Marathon, Portage, Wood73 min
Jul 19, 7:25 PM CDTSevere Thunderstorm WarningGRBForest, Langlade, Lincoln, Oneida65 min
Jul 19, 8:12 PM CDTSevere Thunderstorm WarningGRBForest, Langlade, Lincoln, Marathon, Marinette, Menominee and 3 more63 min
Jul 19, 8:20 PM CDTSpecial Marine WarningGRB115 min
Jul 19, 8:23 PM CDTSevere Thunderstorm WarningGRBMarathon, Menominee, Portage, Shawano, Waupaca, Wood52 min
Jul 19, 8:26 PM CDTTornado WarningGRBMarathon, Portage, Shawano, Waupaca34 min
Jul 19, 8:57 PM CDTTornado Warning Tornado observedGRBOutagamie, Shawano, Waupaca33 min
Jul 19, 9:08 PM CDTSevere Thunderstorm WarningGRBBrown, Door, Kewaunee, Marinette, Oconto, Shawano67 min
Jul 19, 9:10 PM CDTSevere Thunderstorm WarningGRBBrown, Calumet, Kewaunee, Outagamie, Portage, Shawano and 4 more50 min
Jul 19, 9:31 PM CDTAreal Flood AdvisoryGRBPortage, Waupaca, Wood111 min
Jul 19, 9:40 PM CDTSevere Thunderstorm WarningGRBBrown, Calumet, Kewaunee, Manitowoc, Outagamie, Waushara and 1 more50 min
Jul 19, 9:44 PM CDTAreal Flood AdvisoryGRBBrown, Outagamie101 min
Jul 19, 10:09 PM CDTSpecial Marine WarningGRB111 min
Jul 19, 10:17 PM CDTSevere Thunderstorm WarningGRBDoor43 min
Jul 19, 10:25 PM CDTAreal Flood AdvisoryGRBCalumet, Manitowoc, Waushara, Winnebago2 hr
Jul 19, 10:32 PM CDTSevere Thunderstorm WarningGRBCalumet, Manitowoc, Winnebago43 min
Jul 19, 10:56 PM CDTSpecial Weather StatementGRBWinnebago34 min
Jul 20, 8:00 AM CDTFlash Flood WatchGRBBrown, Calumet, Kewaunee, Manitowoc, Marathon, Outagamie and 6 more7 hr
Jul 20, 8:57 AM CDTSpecial Weather StatementGRBKewaunee33 min
Jul 20, 9:51 AM CDTSevere Thunderstorm WarningGRBMarathon, Portage, Wood54 min
Jul 20, 9:53 AM CDTFlash Flood WarningGRBMarathon, Portage, Shawano, Waupaca, Waushara, Wood5 hr
Jul 20, 10:34 AM CDTSevere Thunderstorm WarningGRBMarathon, Menominee, Outagamie, Portage, Shawano, Waupaca and 3 more56 min
Jul 20, 10:44 AM CDTSpecial Marine WarningGRB2 hr
Jul 20, 10:46 AM CDTTornado WarningGRBPortage, Waupaca29 min
Jul 20, 10:48 AM CDTFlash Flood WarningGRBBrown, Calumet, Door, Kewaunee, Manitowoc, Menominee and 6 more4 hr
Jul 20, 11:03 AM CDTTornado WarningGRBOutagamie, Waupaca27 min
Jul 20, 11:21 AM CDTSevere Thunderstorm WarningGRBBrown, Calumet, Kewaunee, Manitowoc, Outagamie, Shawano and 3 more54 min
Jul 20, 11:22 AM CDTTornado Warning Tornado observedGRBBrown, Outagamie38 min
Jul 20, 11:35 AM CDTSevere Thunderstorm WarningGRBMenominee, Oconto, Shawano40 min
Jul 20, 11:47 AM CDTTornado WarningGRBBrown, Kewaunee, Manitowoc43 min
Jul 20, 11:58 AM CDTSevere Thunderstorm WarningGRBDoor62 min
Jul 20, 12:14 PM CDTSevere Thunderstorm WarningGRBBrown, Kewaunee, Manitowoc31 min
Jul 20, 12:42 PM CDTSpecial Marine WarningGRB56 min
Jul 20, 12:55 PM CDTSevere Thunderstorm WarningGRBDoor24 min
Jul 20, 1:25 PM CDTSpecial Weather StatementGRBPortage, Shawano, Waupaca, Waushara65 min
Jul 20, 2:04 PM CDTSpecial Weather StatementGRBBrown, Calumet, Menominee, Oconto, Outagamie, Shawano and 3 more56 min

Nearby

Flash Flood Warnings in Wisconsin, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.